Alert archive / Texas / Red Flag Warnings in 2011

Red Flag Warning 56, NWS Amarillo, TX

November 19, 20114 counties in Texas

NWS Amarillo, TX issued this red flag warning at Nov 19, 2011, 3:04 AM CST for 4 counties in Texas. It took effect at Nov 19, 2011, 1:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 19, 2011, 3:04 AM CST (09:04 UTC)
In effect from
Nov 19, 2011, 1:00 PM CST
Expired
Nov 19, 2011, 6:00 PM CST
In force
5 hr
Issued by
NWS Amarillo, TX

Counties Deaf Smith County, TX, Oldham County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 49 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.1 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2011-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2011-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3080 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

805 
WWUS84 KAMA 190904
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
304 AM CST SAT NOV 19 2011

TXZ001-006>008-013-018-191015-
/O.CAN.KAMA.FW.A.0050.111119T1800Z-111120T0000Z/
DALLAM-HARTLEY-MOORE-HUTCHINSON-CARSON-ARMSTRONG-
304 AM CST SAT NOV 19 2011

...FIRE WEATHER WATCH IS CANCELLED FOR STRONG WINDS AND LOW
RELATIVE HUMIDITY FOR MOST OF THE CENTRAL AND WESTERN TEXAS
PANHANDLE...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CANCELLED THE FIRE
WEATHER WATCH FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR MOST OF
THE CENTRAL AND WESTERN TEXAS PANHANDLE. ALTHOUGH RELATIVE HUMIDITY
VALUES WILL BE AROUND 15 PERCENT...WEST SOUTHWEST WINDS ARE ONLY
EXPECTED TO BE IN THE 15 TO 20 MPH RANGE.

$$

TXZ011-012-016-017-192200-
/O.UPG.KAMA.FW.A.0050.111119T1800Z-111120T0000Z/
/O.NEW.KAMA.FW.W.0056.111119T1900Z-111120T0000Z/
OLDHAM-POTTER-DEAF SMITH-RANDALL-
304 AM CST SAT NOV 19 2011

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM
CST THIS EVENING FOR THE SOUTHWEST TEXAS PANHANDLE DUE TO STRONG WINDS
AND LOW RELATIVE HUMIDITY VALUES...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM CST
THIS EVENING FOR THE SOUTHWEST TEXAS PANHANDLE DUE TO STRONG WINDS
AND LOW RELATIVE HUMIDITY VALUES. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT.

* AFFECTED AREA: IN TEXAS...OLDHAM...POTTER...DEAF SMITH...
  RANDALL. 

* WIND: WEST SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 35 MPH
  WILL LIKELY DEVELOP THIS AFTERNOON.

* HUMIDITY: MINIMUM RELATIVE HUMIDITY VALUES ARE EXPECTED TO BE
  AROUND 15 PERCENT THIS AFTERNOON.

* TIMING: CRITICAL FIRE WEATHER CONDITIONS WILL LIKELY DEVELOP BY
  AROUND 1 PM CST AND END NEAR 6 PM CDT AS WINDS DIMINISH AND
  RELATIVE HUMIDITY VALUES INCREASE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...SUSTAINED 20 FOOT
WINDS OF 20 MPH OR GREATER...AND AN ELEVATED FIRE DANGER RATING
WILL CREATE RED FLAG CONDITIONS.

&&

$$

JACKSON

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/AMA
2 follow-up statements
793 
WWUS84 KAMA 192155
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
355 PM CST SAT NOV 19 2011

TXZ011-012-016-017-200000-
/O.CON.KAMA.FW.W.0056.000000T0000Z-111120T0000Z/
OLDHAM-POTTER-DEAF SMITH-RANDALL-
355 PM CST SAT NOV 19 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR THE SOUTHWEST TEXAS PANHANDLE DUE TO STRONG WINDS AND LOW
RELATIVE HUMIDITY VALUES...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING.

* AFFECTED AREA: IN TEXAS...OLDHAM...POTTER...DEAF SMITH... 
  RANDALL.

* WIND: WEST SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 35 
  MPH WILL LIKELY CONTINUE THIS AFTERNOON. 

* HUMIDITY: MINIMUM RELATIVE HUMIDITY VALUES ARE EXPECTED TO BE 
  AROUND 15 PERCENT THIS AFTERNOON.

* TIMING: CRITICAL FIRE WEATHER CONDITIONS WILL LIKELY CONTINUE UNTIL
  AROUND 6 PM CST AS WINDS DIMINISH AND RELATIVE HUMIDITY VALUES
  INCREASE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...SUSTAINED 20 FOOT
WINDS OF 20 MPH OR GREATER...AND AN ELEVATED FIRE DANGER RATING
WILL CREATE RED FLAG CONDITIONS.

&&

$$

COCKRELL

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/AMA
962 
WWUS84 KAMA 200000
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
600 PM CST SAT NOV 19 2011

TXZ011-012-016-017-200100-
/O.EXP.KAMA.FW.W.0056.000000T0000Z-111120T0000Z/
OLDHAM-POTTER-DEAF SMITH-RANDALL-
600 PM CST SAT NOV 19 2011

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR THE
SOUTHWEST TEXAS PANHANDLE DUE TO STRONG WINDS AND LOW RELATIVE
HUMIDITY VALUES...

THE RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING. 

* AFFECTED AREA: IN TEXAS...OLDHAM...POTTER...DEAF SMITH...
  RANDALL.

* WIND: WINDS WILL DECREASE IN SPEEDS BELOW 20 MPH AND SHIFT TO THE
  NORTH AND NORTHEAST AS A COLD FRONT MOVES THROUGH THE PANHANDLES.

* HUMIDITY: RELATIVE HUMIDITY VALUES HAVE INCREASED ABOVE 15 PERCENT. 

$$

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/AMA

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Nov 18, 11:23 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Nov 18, 11:23 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1123 PM CST FRI NOV 18 2011

.AVIATION...
06Z TAFS...VFR CONDITIONS TO PREVAIL THROUGH THE NEXT 24 HOURS WITH
ONLY HIGH CLOUDS ANTICIPATED. A TIGHTENED SURFACE PRESSURE GRADIENT
TO THE SOUTH OF A SURFACE LOW CENTERED OVER THE CENTRAL HIGH
PLAINS...IN COMBINATION WITH A 40-50 KT NOCTURNAL LOW-LEVEL JET...WILL
KEEP SOUTHWEST WINDS UP IN THE 15-20 KT RANGE THROUGH THE
NIGHT...WITH SOME HIGHER GUSTS POSSIBLE AT KAMA. SOUTHWEST WINDS WILL
INCREASE ONCE AGAIN MID TO LATE SATURDAY MORNING. THE STRONGEST WINDS
/SUSTAINED AROUND 20 KTS WITH GUSTS AROUND 30 KTS/ WILL BE AT KAMA ON
SATURDAY...WITH A LITTLE WEAKER WINDS AT KDHT AND KGUY WHERE THE
PRESSURE GRADIENT WILL BE WEAKER CLOSER TO AN APPROACHING COLD FRONT.
WINDS WILL DROP OFF TO LESS THAN 12 KTS AT KGUY BY LATE SATURDAY
AFTERNOON AS THE FRONT DRAWS NEARER...THEN TURN TO THE NORTHEAST
AROUND 02-03Z AS THE FRONT PUSHES THROUGH. THE FRONT WILL PUSH
THROUGH KDHT AND KAMA BEYOND THE END OF THIS FORECAST PERIOD...IN THE
06-12Z SUNDAY TIMEFRAME.

KB

&&

.PREV DISCUSSION... /ISSUED 942 PM CST FRI NOV 18 2011/

UPDATE...
LATEST ANALYSIS INDICATING THAT THE LOW LEVEL JET THIS EVENING
STRETCHES FROM THE SOUTH CENTRAL TEXAS PANHANDLE NORTHEASTWARD INTO
THE NORTHEASTERN TEXAS AND EASTERN OKLAHOMA PANHANDLES. THE CORE OF
THE STRONGEST WINDS LOCATED OVER THE NORTHEASTERN SECTIONS OF THE
FORECAST AREA. CURRENT THINKING IS THAT THE SOUTHERLY TO
SOUTHWESTERLY WINDS WILL BE STRONGEST ACROSS THE SOUTHEASTERN HALF OF
THE PANHANDLES...15 TO 25 MPH...WITH LIGHTER WINDS ACROSS THE
NORTHWESTERN HALF OF THE PANHANDLES...10 TO 20 MPH. THEREFORE...WILL
BUMP UP WIND SPEEDS WITH THIS UPDATE. ALSO...HOURLY TEMPS RUNNING
SOME 8 TO 12 DEGREES HIGHER THAN THIS TIME YESTERDAY EVENING WITH DEW
POINTS SLIGHTLY HIGHER AS WELL. BUMPED UP MIN TEMPS SLIGHTLY FROM THE
MID AND UPPER 30S IN THE NORTHWEST SECTIONS TO THE LOWER AND MID 40S
SOUTH AND EASTERN SECTIONS. UPDATED FIRE WEATHER GRIDS WITH THE
LATEST 00Z SMOKE MANAGEMENT DATA AND UPDATED 20 FOOT WINDS.

ALL PUBLIC AND FIRE WEATHER PRODUCTS HAVE BEEN OR WILL BE UPDATED AND
SENT.

SCHNEIDER

PREV DISCUSSION... /ISSUED 642 PM CST FRI NOV 18 2011/

UPDATE...
DOWNSLOPING SOUTHWESTERLY WINDS HAVE DIMINISHED BELOW 20 KNOTS AND
RELATIVE HUMIDITY VALUES HAVE INCREASED TO GREATER THAN 20 PERCENT.
THEREFORE...REMOVED MENTION OF RED FLAG WARNING SINCE PRODUCT EXPIRED
ANYWAYS AT 00Z SATURDAY. UPDATED WIND GRIDS TO ACCOUNT FOR
DIMINISHING SPEEDS AND ALSO TWEAKED HOURLY TEMPS AND DEW POINTS
SLIGHTLY. OTHERWISE...ONGOING FORECAST RIGHT ON TRACK AND NO OTHER
CHANGES NEEDED AT THIS TIME.

ALL PUBLIC AND FIRE WEATHER PRODUCTS HAVE BEEN UPDATED AND SENT.

SCHNEIDER

PREV DISCUSSION... /ISSUED 535 PM CST FRI NOV 18 2011/

AVIATION...
00Z TAFS...VFR CONDITIONS TO PREVAIL THROUGH THE NEXT 24 HOURS WITH
ONLY SOME HIGH CLOUDS ANTICIPATED. A TIGHTENED SURFACE PRESSURE
GRADIENT TO THE SOUTH OF A SURFACE LOW CENTERED OVER THE CENTRAL HIGH
PLAINS...IN COMBINATION WITH A 45 KT NOCTURNAL LOW-LEVEL JET...WILL
KEEP SOUTHWEST WINDS UP AROUND 15 KTS THROUGH THE NIGHT. SOUTHWEST
WINDS WILL INCREASE ONCE AGAIN MID TO LATE SATURDAY MORNING. THE
STRONGEST WINDS /SUSTAINED AROUND 20 KTS WITH GUSTS AROUND 30 KTS/
WILL BE AT KAMA ON SATURDAY...WITH A LITTLE WEAKER WINDS AT KDHT AND
KGUY WHERE THE PRESSURE GRADIENT WILL BE WEAKER CLOSER TO AN
APPROACHING COLD FRONT. WINDS WILL DROP OFF TO LESS THAN 12 KTS AT
KGUY BY LATE SATURDAY AFTERNOON AS THE FRONT DRAWS NEARER.

KB

PREV DISCUSSION... /ISSUED 310 PM CST FRI NOV 18 2011/

DISCUSSION...
A RATHER PROGRESSIVE PATTERN UPPER LEVEL PATTERN WILL LEAD TO ACTIVE
WEATHER FOR THE SOUTHERN HIGH PLAINS OVER THE NEXT WEEK.

TOMORROW...FOCUS REMAINS ON THE POSSIBILITY OF FIRE WEATHER AND THE
TIMING OF THE COLD FRONT. CONSIDERING THAT WIND SPEEDS TODAY HAVE
BEEN HIGHER THAN ANTICIPATED...WENT HIGHER THAN THE MODEL WIND SPEEDS
FOR MUCH OF THE REGION. THE ONE CAVEAT WILL BE IF THE FRONT ARRIVES
SOONER THAN ANTICIPATED...OR STALLS FURTHER SOUTH IN KS...THAN THE
CORRIDOR OF LIGHTER WINDS WILL EXTEND FURTHER SOUTH THAN JUST THE
OKLAHOMA PANHANDLE. THE MODELS HOWEVER ARE IN GOOD AGREEMENT OF THE
TIMING OF THE FRONT...PUSHING THROUGH THE REGION BETWEEN 00 AND 12Z.

SUNDAY...STILL NOT VERY GOOD AGREEMENT AMONG THE MODELS ON
TEMPERATURES BEHIND THE COLD FRONT. THE GFS CONTINUES TO BE THE MORE
PROGRESSIVE AND WARMER SOLUTION...AND SEEMS TO BE AN OUTLIER AT THIS
TIME. THUS...REMAINED CLOSE TO THE PREVIOUS FORECAST...SIGNIFICANTLY
UNDERCUTTING MAV GUIDANCE. THE UPPER LEVEL SHORTWAVE TROUGH THAT THE
00Z NAM AND GFS WERE SHOWING AS A POTENTIAL PRECIPITATION EVENT AHEAD
OF THE MAIN UPPER LEVEL TROUGH HAS ALL BUT DISAPPEARED WITH THE 12Z
RUNS...THUS CONTINUE TO KEEP THE FORECAST DRY THROUGH THIS PERIOD.

MONDAY THROUGH TUESDAY...THE MODELS CONTINUE TO COME INTO BETTER
AGREEMENT WITH THE TIMING OF THE UPPER LEVEL SYSTEM...AS BOTH THE GFS
AND ECMWF SHOW THE TIMING OF THE BEST SYNOPTIC SCALE LIFT AND
MOISTURE ADVECTION FROM MONDAY TO MONDAY NIGHT. THOUGH THE GFS WITH
THE LATEST RUN SHOWED A TRENDED SLIGHTLY DRIER THROUGH THIS
PERIOD...KEPT FAIRLY CLOSE TO THE PREVIOUS FORECAST TO SEE IF THIS
TREND WILL CONTINUE IN UPCOMING MODEL RUNS.

BEYOND TUESDAY...A WARMING TREND WILL BEGIN AS THICKNESSES INCREASE
AHEAD OF AN UPPER LEVEL TROUGH THAT WILL BE OVER THE REGION BY
THANKSGIVING DAY. THE GFS AND ECMWF ARE BEGINNING TO SHOW YET ANOTHER
DEEP UPPER TROUGH MOVING OVER THE REGION BY FRIDAY...BRINGING A
POSSIBLE SECOND CHANCE FOR PRECIPITATION IN THE SAME TIME PERIOD. FOR
NOW HAVE KEPT THE FORECAST DRY UNTIL THERE IS MORE RUN TO RUN
CONSISTENCY.

JOHNSON

FIRE WEATHER...
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE FOR MUCH
OF THE PANHANDLES THROUGH EARLY THIS EVENING. WINDS WILL DIMINISH TO
10 TO 20 MPH...AND RELATIVE HUMIDITY VALUES WILL RECOVER QUICKLY WITH
SUNSET. ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE THEN
EXPECTED YET AGAIN TOMORROW AFTERNOON...WITH THE CRITICAL CONDITIONS
MOSTLY IN THE WESTERN AND CENTRAL TEXAS PANHANDLE. BEGINNING EARLY
TOMORROW EVENING...A COLD FRONT WILL PUSH THROUGH BRINGING AN ABRUPT
WIND SHIFT TO NORTHERLY WINDS...BUT ALSO A QUICK RECOVERY OF RELATIVE
HUMIDITY VALUES. BEYOND TOMORROW...COOLER WEATHER AND LIGHTER WINDS
SHOULD PRECLUDE ANY ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS TO
START THE WEEK. BY THANKSGIVING HOWEVER...A DRAMATIC WARMING TREND
COULD RESULT IN ELEVATED FIRE WEATHER CONDITIONS ACROSS PORTIONS OF
THE WESTERN PANHANDLES...THOUGH THERE IS CONSIDERABLE UNCERTAINTY IN
THIS PERIOD.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH SATURDAY AFTERNOON FOR THE FOLLOWING ZONES:
     ARMSTRONG...CARSON...DALLAM...DEAF SMITH...HARTLEY...
     HUTCHINSON...MOORE...OLDHAM...POTTER...RANDALL.

OK...NONE.

&&

08/11
Hazardous weather outlook, Nov 18, 9:33 PM CST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
933 PM CST FRI NOV 18 2011

OKZ001>003-TXZ001>020-191200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
933 PM CST FRI NOV 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

SOUTH TO SOUTHWEST WINDS TONIGHT ARE EXPECTED TO BE AROUND 15 TO 25
MPH WITH SOME HIGHER GUSTS...MAINLY IN THE EASTERN TEXAS AND OKLAHOMA
PANHANDLES. THEREFORE...CAUTION IS ADVISED ON AREA LAKES TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

BREEZY TO WINDY CONDITIONS WITH LOW RELATIVE HUMIDITY VALUES WILL
DEVELOP AGAIN BY TOMORROW AFTERNOON LEADING TO CRITICAL FIRE WEATHER
CONDITIONS OVER MUCH OF THE WESTERN AND CENTRAL TEXAS PANHANDLE. A
FIRE WEATHER WATCH IS IN EFFECT FOR THESE AREAS. ELEVATED FIRE WEATHER
CONDITIONS ARE LIKELY ACROSS THE REST OF THE TEXAS PANHANDLE TOMORROW
AFTERNOON.

THUNDERSTORMS WILL BE POSSIBLE MONDAY AND MONDAY EVENING ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES. NO SEVERE STORMS ARE EXPECTED. HOWEVER
VERY SMALL HAIL WILL BE POSSIBLE WITH A FEW STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS SATURDAY.

SCHNEIDER

Nearby

Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.